Alert archive / Maryland / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Baltimore/Washington

July 18, 2012Anne Arundel County, Montgomery County, Prince George's County, Maryland; Arlington County, Fairfax County, City of Falls Church, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 18, 2012, 4:19 PM EDT for Anne Arundel County, Montgomery County, Prince George's County, Maryland; Arlington County, Fairfax County, City of Falls Church, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 4:19 PM EDT (20:19 UTC)
Expired
Jul 18, 2012, 5:00 PM EDT
In force
41 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Montgomery County, MD, Prince George's County, MD, Arlington County, VA, City of Falls Church, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:22 PM EDTTSTM WND DMG1 Ese Chevy Chase Secti, DCLARGE TREE DOWN ACROSS TWO HOUSES.
Jul 18, 5:10 PM EDTTSTM WND DMG1 Ese Kenilworth, DCTREE BLOWN DOWN ONTO CAR IN 4900 BLOCK OF JAY ST NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 12:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

405 
WUUS51 KLWX 182019
SVRLWX
DCC001-MDC003-031-033-VAC013-059-610-182100-
/O.NEW.KLWX.SV.W.0211.120718T2019Z-120718T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE DISTRICT OF COLUMBIA...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHERN CITY OF FALLS CHURCH IN NORTHERN VIRGINIA...
  ARLINGTON COUNTY IN NORTHERN VIRGINIA...
  CENTRAL PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  WESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  NORTHEASTERN FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 500 PM EDT

* AT 417 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR CHEVY
  CHASE...OR NEAR BETHESDA...AND WAS MOVING EAST AT 15 MPH. THIS
  STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADAMS MORGAN...
  TAKOMA PARK...
  FORT TOTTEN...
  HOWARD UNIVERSITY...
  DOWNTOWN WASHINGTON...
  LANGLEY PARK...
  ADELPHI...
  HILLANDALE...
  GALLAUDET UNIVERSITY...
  HYATTSVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3880 7686 3889 7717 3908 7712 3904 7677
TIME...MOT...LOC 2019Z 280DEG 8KT 3898 7706

$$


BJL
1 follow-up statement
186 
WWUS51 KLWX 182030
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
430 PM EDT WED JUL 18 2012

DCC001-MDC003-031-033-VAC013-059-610-182100-
/O.CON.KLWX.SV.W.0211.000000T0000Z-120718T2100Z/
MONTGOMERY MD-CITY OF FALLS CHURCH VA-ARLINGTON VA-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-ANNE ARUNDEL MD-FAIRFAX VA-
430 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR THE CITY OF FALLS CHURCH...FAIRFAX...ANNE ARUNDEL...PRINCE
GEORGES...ARLINGTON AND MONTGOMERY COUNTIES AND THE DISTRICT OF
COLUMBIA...

AT 426 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR TAKOMA
PARK...OR NEAR FORT TOTTEN...AND WAS MOVING EAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE...
  REAGAN NATIONAL AIRPORT...
  TAKOMA PARK...
  FORT TOTTEN...
  CATHOLIC UNIVERSITY...
  DOWNTOWN WASHINGTON...
  CHILLUM...
  LANGLEY PARK...
  HILLANDALE...
  GALLAUDET UNIVERSITY...
  ADELPHI...
  CALVERTON...
  HYATTSVILLE...
  BRENTWOOD...
  BYRD STADIUM...
  MOUNT RAINIER...
  UNIVERSITY PARK...
  NORTH BRENTWOOD...
  EDMONSTON...
  BLADENSBURG...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...MOVE INDOORS TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS SAFE TO DO
SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3880 7686 3889 7717 3908 7712 3904 7677
TIME...MOT...LOC 2031Z 280DEG 8KT 3898 7703

$$


BJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:10 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 18, 4:10 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONT NEAR THE MASON-DIXON LINE WILL SINK SOUTHWARD THROUGH
THE MID-ATLANTIC TONIGHT. THE FRONT WILL BECOME STATIONARY NEAR
THE NORTH CAROLINA BORDER FRIDAY. HIGH PRESSURE IS EXPECTED TO
BUILD IN OVER THE WEEKEND. ANOTHER PERIOD OF ACTIVE WEATHER IS POSSIBLE
EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE
MID ATLANTIC.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

DID A QUICK UPDATE TO INCRS THE POPS TO CAT ALONG THE M-D LN AND
LKLY FM BALT TO DC.

PRVS DSCN...

HIGHLY UNSTABLE AIR HAS PROVEN TO HAVE EASILY OVERCOME ANY MRNG
CIN...AND NOW CNVCTN IS FIRING MAINLY ALONG AND W OF BLUE RIDGE.
THIS ACTIVITY LIKELY INDUCED BY TERRAIN CIRCULATIONS...WITH
ADDITIONAL STORMS PSBL ALONG LEE TROF AS WELL AS ALONG CDFNT WHICH
RESIDES OVR CNTRL PA. SBCAPE AS SHOWN IN 16Z KIAD SPECIAL RAOB IS
IN EXCESS OF 3000J/KG...SUFFICIENT FOR ROBUST UPDRAFTS AND
SUBSEQUENT DMGG WET MICROBURSTS AND HAIL. SVR WATCH IN EFFECT FOR
ENTIRE CWA UNTIL 01Z...AS UNTIL LLVLS BCM WORKED OVER/RAIN-COOLED
AND STABILIZING...SVR CNVCTN WILL BE A THREAT. SLOW STORM MOTION
AND HIGH PWATS MAY CAUSE LOCALIZED FLASH FLOODING...BUT THREAT
APPEARS ISOLATED ENUF TO NOT WARRANT FFA ATTM.

AFOREMENTIONED CAPE HAS BEEN AMPLIFIED BY HOT TEMPS. ERY AFTN
READINGS ARE APPROACHING 100F.  SEE CLIMATE SECTION FOR PTNL TO
BREAK RECORDS.  EXCESSIVE HEAT WARNING IN EFFECT FOR BALT
CITY...WITH HEAT ADZY ELSEWHERE ALONG/E OF BLUE RIDGE. COMBINATION
OF MOISTURE AND HEAT PRODUCING HEAT INDICES AOA 105F IN ADZY
AREAS...AND NEAR 110F IN WRNG.

OVNGT...CNVCTN ALONG LEE TROF AND THAT INDUCED BY TERRAIN SHUD
DIMINISH IN INTENSITY AND CVRG AS INSTABILITY DIURNALLY WANES.
HWVR...DEEP MOISTURE AND CDFNT SAGGING SWD TOWARD MASON-DIXON LINE
SHUD KEEP SHWRS AND SOME TSTMS GOING THRU MUCH OF NGT...PARTICULARLY
ACRS NRN ZONES. TEMPS SHUD RMN MILD...WITH MINIMA LIKELY BEING
REACHED DURG STRONGER TSTMS.

THU...SFC BOUNDARY/SLOWING CDFNT WILL BE OVER CWA. INSTABILITY WILL
BE LWR THAN WED DUE TO ABUNDANT CLOUDS/PCPN...BUT BREAKS IN ACTIVITY
WILL STILL CAUSE TEMPS TO RISE TO AROUND 90F. ISOLATED STRONG/SVR
TSTMS PSBL TMW AFTN...WITHIN A BROAD AREA OF NUMEROUS SHWRS/TSTMS
ACRS MID-ATLC FOCUSED ALONG FRONT. ABUNDANT MOISTURE WILL AGAIN
SUPPORT HEAVY RNFL...AND WILL HAVE TO MONITOR FOR FLASH FLOOD PTNL.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...

ANOTHER DAY ANOTHER EXTENSION OF POPS INTO THE FUTURE.

GUIDANCE CONTINUES TO SLOW THE FRONTAL BOUNDARY THAT IS SETTLING
SOUTH ACROSS THE CENTRAL MID ATLANTIC THIS AFTERNOON. THERE IS
CONSISTENCY WITH SFC LOW PRESSURE DEVELOPING ALONG THE STATIONARY
FRONT FRIDAY. HOWEVER...THE 00Z ECMWF AND 12Z GFS HAVE SHIFTED THE
LOW FARTHER NORTH THAN PREVIOUS GUIDANCE...ACROSS SRN PORTIONS OVER
THE LWX CWA. THEREFORE...LIKELY POPS WERE ADDED FOR THURSDAY NIGHT
AND CONTINUE THROUGH FRIDAY ACROSS THE CWA. WRAP AROUND PRECIP
STARTS TO CUTOFF PRECIP ACROSS NRN PORTIONS OF THE LWX CWA FRIDAY
NIGHT...TAPERING OFF INTO SATURDAY.

SEVERE WEATHER AND FLASH FLOOD POTENTIAL CONTINUE ALONG AND AHEAD OF
THIS LOW...BASICALLY THROUGH FRIDAY FOR NORTHERN PORTIONS OF THE CWA
AND INTO FRIDAY EVENING FOR SOUTHERN PORTIONS. EXPECT GENERAL
SHOWERS/RAIN IN THE WAKE OF THE LOW /I.E. RAIN TAPERING OFF SATURDAY
MORNING/.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

HIGH PRESSURE WILL MOVE EAST OFF NEW ENGLAND THIS WEEKEND...
RESULTING IN AN ONSHORE FLOW FOR THE CENTRAL MID ATLANTIC. EXPECT AT
OR BELOW NORMAL TEMPERATURES SATURDAY AND SUNDAY. SHORTWAVE ACTIVITY
IS THEN EXPECTED EARLY NEXT WEEK...WITH CHANCE POPS ADDED IN PER HPC
GUIDANCE. A WLY/SWLY FLOW WILL RETURN ABOVE NORMAL TEMPERATURES
STARTING ON MONDAY WITH MAX TEMPS AROUND 90F.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...

HV ADDED STRONG GUSTY WINDS TO ALL TAF SITES. LEADING EDGE OF GUST
FNT ABT TO GO THRU IAD.

TIMING AND INTENSITY OF CNVCTN MAKES TAFS QUITE CHALLENGE.  SCT/NUM
SHWRS/TSTMS XPCD THIS AFTN THRU ERY TNGT...HANDLED ATTM WITH VCTS.
TEMPO TSRA INCLUDED WHEN POPS ARE HIGHEST...LATE AFTN/EVE. UNTIL
CONFIDENCE GETS HIGH IN TIMING OF INDIVIDUAL CELLS...WILL LIKELY NOT
BE ABLE TO PLACE RESTRICTIONS OR GUSTY WINDS IN TERMINAL
FCSTS...DESPITE A LIKELIHOOD OF THESE HAPPENING AT LEAST SOME POINT
THIS AFTN/EVE.

OVNGT...SCATTERED MAINLY SHWRS MAY CONT...WITH PTNL FOR MRNG FG/BR.
FOR NOW...MVFR VSBY IN TAFS.  THU LOOKS EQUALLY AS ACTIVE AS
WED...PERHAPS EVEN GREATER CVRG OF CNVCTN.

A STATIONARY FRONT IS EXPECTED TO PERSIST ACROSS THE MID ATLANTIC
THROUGH FRIDAY WITH LOW PRESSURE DEVELOPING ALONG THE BOUNDARY INTO
FRIDAY NIGHT. POTENTIAL FOR HEAVY AND POSSIBLE SEVERE THUNDERSTORMS
CONTINUES ACROSS THE TERMINALS INTO FRIDAY NIGHT. ONSHORE FLOW OVER
THE WEEKEND WITH PRECIP TAPERING OFF ON SATURDAY.

&&

.MARINE...
SYNOPTICALLY...SLY WINDS OF 10-15 KTS TDA WILL DIMINISH TNGT AND BE
LGT/VRBL THU WITH SLOW-MOVG CDFNT OVHD.  SCT/NUM THUNDERSTORMS WILL
IMPACT WATERS LT THIS AFTN/EVE.  THESE WILL BE CAPABLE OF PRODUCING
DMMG WINDS...HAIL...AND PROLIFIC CLOUD-TO-GROUND LIGHTNING. SPECIAL
MARINE WARNINGS WILL LIKELY BE NECESSARY

ACTIVITY WANES OVNGT...BUT SHUD REINVIGORATE THU.

A STATIONARY FRONT IS EXPECTED TO PERSIST ACROSS THE CHESAPEAKE BAY
REGION THROUGH FRIDAY WITH LOW PRESSURE DEVELOPING ALONG THE
BOUNDARY INTO FRIDAY NIGHT. POTENTIAL FOR HEAVY AND POSSIBLE SEVERE
THUNDERSTORMS...WITH SPECIAL MARINE WARNINGS POSSIBLE...CONTINUES
ACROSS THE WATERS INTO FRIDAY NIGHT. ONSHORE FLOW OVER THE
WEEKEND WITH PRECIP TAPERING OFF ON SATURDAY.

&&

.CLIMATE...
DCA...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 101F.

INCLUDING TODAY...THE HIGH TEMP HAS REACHED OR EXCEEDED 95F ON 18
DAYS AND 100F ON 7 DAYS SO FAR THIS YEAR...WHICH ARE BOTH THE MOST
ON RECORD THROUGH 18 JUL AT DCA. PRIOR TO THIS YEAR...THE MOST
95-DEGREE AND 100-DEGREE DAYS THROUGH 18 JUL WAS 16 IN 1991 AND 5 IN
1988...RESPECTIVELY. THE MOST 95-DEGREE AND 100-DEGREE DAYS ON
RECORD THAT OCCURRED IN A CALENDAR YEAR WAS 28 IN 1980 AND 11 IN
1930...RESPECTIVELY.

BWI...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 102F...WHICH TIES THE
DAILY MAX TEMPERATURE RECORD ORIGINALLY SET IN 1887.

INCLUDING TODAY...THE HIGH TEMP HAS REACHED OR EXCEEDED 95F ON 17
DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...WHICH ARE BOTH THE MOST
ON RECORD THROUGH 18 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE AND 100-DEGREE DAYS THROUGH 18 JUL WAS 14 IN 1988 AND 5 IN
1988 AND 2010...RESPECTIVELY. THE MOST 95-DEGREE AND 100-DEGREE DAYS
ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS 23 IN 1991 AND 7 IN
BOTH 1988 AND 2010...RESPECTIVELY.

IAD...
AS OF 3 PM...THE HIGH TEMPERATURE HAS REACHED 101F...WHICH IS A NEW
DAILY MAX TEMPERATURE RECORD FOR 18 JUL. THE OLD RECORD WAS 100F SET
IN 1969 AND 1986.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-009-
     010-013-014-016>018.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS..SBK/BAJ/JRK
Hazardous weather outlook, Jul 18, 3:26 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT WED JUL 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
326 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. NUMEROUS THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO
CONTINUE INTO THE EVENING. THREATS WITH THIS ACTIVITY INCLUDE DAMAGING
WIND GUSTS...LARGE HAIL...AND PROLIFIC LIGHTNING. HEAVY RAINFALL
IS OCCURRING WITH THIS ACTIVITY AND COULD LEAD TO LOCALIZED FLASH
FLOODING.

AT LEAST AN ISOLATED SEVERE WEATHER AND FLASH FLOODING THREAT WILL
CONTINUE THROUGH THE OVERNIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM 11 AM TO 9 PM FOR
BALTIMORE CITY AND ADJACENT SUBURBS...WHERE HEAT INDICES ARE
EXPECTED TO BE AROUND 110 DEGREES.

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR THE
REMAINDER OF THE AREA. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AHEAD OF
A DEVELOPING LOW.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY SEVERE
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
326 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO
LOCALIZED FLASH FLOODING.

AT LEAST AN ISOLATED SEVERE WEATHER AND FLASH FLOODING THREAT WILL
CONTINUE THROUGH THE OVERNIGHT.

A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM
TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AHEAD OF
A DEVELOPING LOW.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY SEVERE
WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JACKSON

In the hours before

Special weather statement, Jul 18, 3:48 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT WED JUL 18 2012

DCZ001-MDZ009-013-182015-
MONTGOMERY MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
348 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...
MONTGOMERY AND PRINCE GEORGES COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GARRETT
PARK...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE CHEVY CHASE...COLESVILLE...WHITE OAK...
TAKOMA PARK...FORT TOTTEN...HILLANDALE...ADELPHI...LANGLEY PARK AND
BYRD STADIUM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3911 7686 3892 7688 3895 7714 3897 7715
      3897 7717 3897 7718 3913 7715
TIME...MOT...LOC 1948Z 277DEG 15KT 3903 7711

BJL
Special weather statement, Jul 18, 4:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT WED JUL 18 2012

MDZ003-501-502-WVZ050>052-182030-
WASHINGTON MD-MORGAN WV-HAMPSHIRE WV-BERKELEY WV-
EXTREME WESTERN ALLEGANY MD-CENTRAL AND EASTERN ALLEGANY MD-
402 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...MORGAN...HAMPSHIRE...
BERKELEY...EXTREME WESTERN ALLEGANY AND CENTRAL AND EASTERN ALLEGANY
COUNTIES...

AT 402 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF PLEASANT VALLEY TO 2 MILES WEST
OF GREEN RIDGE TO SHANGHAI...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HIGHLAND RIDGE...MARTINSBURG...VALLEY
VIEW...JOHNSONS MILL AND NEW HOPE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3961 7815 3950 7787 3935 7813 3939 7822
      3946 7834 3943 7835 3950 7857 3972 7881
      3972 7836
TIME...MOT...LOC 2002Z 267DEG 15KT 3975 7866 3959 7845
          3945 7810

BJL
Special weather statement, Jul 18, 4:03 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT WED JUL 18 2012

MDZ004>007-009>011-182030-
FREDERICK MD-MONTGOMERY MD-HARFORD MD-CARROLL MD-
SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-HOWARD MD-
403 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...HARFORD...
CARROLL...SOUTHERN BALTIMORE...NORTHERN BALTIMORE AND HOWARD
COUNTIES...

AT 404 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF MARYLAND LINE TO CARROLLTON TO 4
MILES NORTHEAST OF NEW MARKET...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT AIRY...GAMBER...ELDERSBURG...
REISTERSTOWN...OAKLAND AND JARRETTSVILLE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3972 7632 3956 7652 3929 7716 3939 7743
      3960 7702 3973 7685
TIME...MOT...LOC 2004Z 287DEG 24KT 3979 7660 3957 7690
          3941 7721

BJL
Special weather statement, Jul 18, 4:06 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT WED JUL 18 2012

DCZ001-MDZ013-014-182030-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-ANNE ARUNDEL MD-
406 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...PRINCE
GEORGES AND ANNE ARUNDEL COUNTIES...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CAPITOL
HEIGHTS...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LARGO...MITCHELLVILLE...KETTERING...
WOODMORE...UPPER MARLBORO AND BOWIE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3898 7662 3878 7663 3882 7697 3896 7697
TIME...MOT...LOC 2007Z 274DEG 10KT 3888 7688

BJL
Local storm report, Jul 18, 4:11 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 ESE GRACEHAM          39.60N  77.35W
07/18/2012                   FREDERICK          MD   911 CALL CENTER

            TREES DOWN ON OLD FREDERICK ROAD AND OLD MILL RD

&&

EVENT NUMBER LWX1200930

STRONG
Special weather statement, Jul 18, 4:17 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUL 18 2012

DCZ001-MDZ006-009>011-013-014-VAZ042-052>054-501-182045-
MONTGOMERY MD-NORTHERN FAUQUIER VA-SOUTHERN BALTIMORE MD-
NORTHERN BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-PRINCE GEORGES MD-
ANNE ARUNDEL MD-HOWARD MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
417 PM EDT WED JUL 18 2012

...AN OUTFLOW BOUNDARY ALONG WITH SCATTERED THUNDERSTORMS WILL
AFFECT THE DISTRICT OF COLUMBIA...ARLINGTON...MONTGOMERY...NORTHERN
FAUQUIER...SOUTHERN BALTIMORE...NORTHERN BALTIMORE...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...PRINCE GEORGES...ANNE
ARUNDEL...HOWARD...LOUDOUN AND FAIRFAX COUNTIES...

AT 416 PM EDT...THE OUTFLOW BOUNDARY WAS LOCATED ALONG A LINE
EXTENDING FROM ROLAND PARK TO POTOMAC TO 3 MILES NORTHWEST OF
ALDIE...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE HIGHLANDTOWN...JOSEPHINE LEE...ARMISTEAD
GARDENS...SOUTH RIDING...WOOLSEY...WEST MCLEAN...LINTHICUM HEIGHTS...
HARMANS...TURNERS STATION AND SPARROWS POINT.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THE OUTFLOW BOUNDARY
AND ALSO IN ANY THUNDERSTORMS. WINDS MAY NOT BE ACCOMPANIED BY
PRECIPITATION ACROSS MANY LOCATIONS.

&&

LAT...LON 3919 7644 3920 7650 3922 7652 3918 7652
      3914 7642 3909 7642 3877 7695 3872 7751
      3903 7786 3908 7727 3945 7660 3925 7637
      3923 7638
TIME...MOT...LOC 2016Z 319DEG 26KT 3933 7662 3901 7719
          3897 7767

BJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:17 PM EDTExcessive Heat WarningLWXBaltimore, City of Baltimore3 hr
Jul 18, 2:04 PM EDTSevere Thunderstorm WarningLWXWashington41 min
Jul 18, 2:43 PM EDTSpecial Weather StatementLWXFrederick32 min
Jul 18, 2:50 PM EDTSevere Thunderstorm WarningLWXWashington40 min
Jul 18, 2:57 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Washington48 min
Jul 18, 3:15 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick45 min
Jul 18, 3:20 PM EDTSevere Thunderstorm WarningLWXAllegany40 min
Jul 18, 3:24 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington30 min
Jul 18, 3:43 PM EDTSpecial Weather StatementLWXHarford47 min
Jul 18, 4:03 PM EDTSpecial Weather StatementLWXCarroll27 min
Jul 18, 4:06 PM EDTSpecial Weather StatementLWXPrince George's24 min
Jul 18, 4:17 PM EDTSpecial Weather StatementLWXHoward, City of Baltimore28 min
Jul 18, 4:29 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's46 min
Jul 18, 4:53 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's52 min
Jul 18, 5:00 PM EDTFlash Flood WarningLWXMontgomery, Prince George's96 min
Jul 18, 5:02 PM EDTSevere Thunderstorm WarningLWXPrince George's20 min
Jul 18, 10:50 AM EDTSpecial Weather StatementLWXHighland25 min
Jul 18, 12:11 PM EDTSpecial Weather StatementLWXAugusta34 min
Jul 18, 12:13 PM EDTSpecial Weather StatementLWXCity of Harrisonburg32 min
Jul 18, 12:14 PM EDTSevere Thunderstorm WarningLWXAugusta46 min
Jul 18, 12:21 PM EDTSpecial Weather StatementLWXCity of Harrisonburg24 min
Jul 18, 12:33 PM EDTSpecial Weather StatementLWXFrederick27 min
Jul 18, 12:37 PM EDTSpecial Weather StatementLWXShenandoah23 min
Jul 18, 12:55 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro35 min
Jul 18, 12:56 PM EDTSpecial Weather StatementLWXRockingham34 min
Jul 18, 1:00 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
Jul 18, 1:05 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester25 min
Jul 18, 1:15 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah45 min
Jul 18, 1:19 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester41 min
Jul 18, 1:34 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick41 min
Jul 18, 1:42 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren48 min
Jul 18, 2:10 PM EDTSpecial Weather StatementLWXNelson35 min
Jul 18, 2:13 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren47 min
Jul 18, 2:37 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah38 min
Jul 18, 2:56 PM EDTFlash Flood WarningLWXFrederick, Shenandoah94 min
Jul 18, 3:05 PM EDTSpecial Weather StatementLWXFrederick25 min
Jul 18, 3:10 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester50 min
Jul 18, 3:45 PM EDTSpecial Marine WarningLWX2 hr
Jul 18, 3:48 PM EDTSpecial Weather StatementLWX27 min
Jul 18, 4:05 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham40 min
Jul 18, 4:17 PM EDTSpecial Marine WarningLWX88 min
Jul 18, 4:49 PM EDTSpecial Marine WarningLWX106 min
Jul 18, 4:55 PM EDTSpecial Marine WarningLWX95 min
Jul 18, 5:05 PM EDTSpecial Weather StatementLWXRockingham40 min
Jul 18, 5:27 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg30 min
Jul 18, 5:29 PM EDTFlash Flood WarningLWXRockingham2 hr
Jul 18, 5:37 PM EDTSpecial Marine WarningLWX57 min
Jul 18, 5:52 PM EDTSpecial Marine WarningLWX2 hr
Jul 18, 6:03 PM EDTSpecial Weather StatementLWXRockingham27 min
Jul 18, 6:06 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax39 min
Jul 18, 6:28 PM EDTSpecial Weather StatementLWXShenandoah32 min
Jul 18, 6:33 PM EDTSpecial Marine WarningLWX87 min
Jul 18, 6:34 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham, Shenandoah41 min
Jul 18, 7:15 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham45 min
Jul 18, 7:39 PM EDTSpecial Marine WarningLWX96 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2012Severe Thunderstorm Warnings in Virginia, 2012Severe Thunderstorm Warnings in District of Columbia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.